Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Letrozole joint pain side effect

Options
AB3055
AB3055 Member Posts: 1

I have been on Letrozole for five months and the joint pain is bad. Doctor told me to give it six months for side effects to get better. Anyone else have the same joint pain and it got better

Comments

  • FarAwayToo
    FarAwayToo Member Posts: 79
    Options

    My joint and muscle aches all improved gradually over the course of 12-18 months. I've been on letrozole for 3.5 years now, and besides some morning stiffness and occasional ache, I don't experience much of these SE anymore.

    I think my oncologist actually gave me the time between 6 to 12 month as the period of the worst side effects, saying it would likely improve after a year. She was pretty on the money in my case.

  • threetree
    threetree Member Posts: 1,479
    Options

    Sorry to be the downer here, but I've been on Letrozole for almost 2 years now (2 in Jan 22) and my side effects have not improved. They do fluctuate however, in nature and intensity. I take turmeric, SAM-E, and frankincense (Boswellia) capsules that all help the joint aches quite a bit. If I ever stop any of them for any reason, I get achier than ever. Some do Tylenol and Aleve, etc., but I just didn't want to go that route, as most over the counter stuff doesn't agree with me, especially since Letrozole.

    Some do say they get better though, so do hang in there and see what works for you. I just don't like that some doctors seem to think that is true for everyone. Even though mine have not improved, there are many who have a different experience. So sorry that you've got this problem!

  • Motown555
    Motown555 Member Posts: 1
    Options

    I, too, am struggling with severe lower extremity muscle and joint pain on letrozole. Nothing seems to help. My oncologist suggested fish oil, but that has made no difference.

    Has anyone had to switch from letrozole to tamoxifen due to muscle/joint aches

  • moderators
    moderators Posts: 8,290
    Options

    Welcome, Motown555! We're so sorry to hear you're struggling, we know how difficult managing the side effects can be. We hope you find support and guidance here!

    The Mods

  • spookiesmom
    spookiesmom Member Posts: 8,178
    Options

    I was on arimadex for 4 years, I thought the joint pain would put me in a chair. Switched to tamoxifen, same thing. Horrible foot pain. Was really afraid to start letrozole. Had some minor pain, went away, hasn’t come back in 2 years.

    We all react differently to the various meds. Try another, maybe it will be better. You won’t know unless you try it

  • kipepeo
    kipepeo Member Posts: 70
    Options

    Mowtown555, I started on letrozole for 3 months. I had such severe muscle aches. Oncologist took me off for one month until symptoms subsided. Then started letrozole back up. I took just 2 doses and the muscle pain returned. So I switched to tamoxifen. I do not have the aches anymore. I've been on tamoxifen about a month now and side effects are minimal.

  • WC3
    WC3 Member Posts: 658
    Options

    I've been on Anastrazole, which supposedly has slightly less severe side effects than letrazole, and I've also been struggling with joint/bone/tissue pain also primarily in my lower extremities. I'm kind of curious to know how AIs cause this.

  • windingshores
    windingshores Member Posts: 160
    Options

    For me, exercise for 45+ minutes helped a lot- just walking. The first 20 minutes were painful but if I kept going things improved. I mall walked in the winter (pre-COVID). My oncologist told me other patients had said the same thing.

  • threetree
    threetree Member Posts: 1,479
    Options

    WC3 - From what I've gathered, the AI's do this because of the estrogen deprivation/suppression. From what I've read it seems to be a chain reaction sort of thing. When estrogen levels drop, it causes other substances in the body to also go up or down accordingly and those effects also alter more things. The results of this clockwork/domino effect or whatever you want to call it, are these awful side effects. I'm no expert, but this is what I've concluded from reading various things. It's a mess and they've got to find a better way!

  • WC3
    WC3 Member Posts: 658
    Options

    windingshores:

    I find the same that walking helps but I have a difficult time staying ahead of the pain and still have a more widespread general discomfort that I find limiting.

  • WC3
    WC3 Member Posts: 658
    Options

    ThreeTree:

    I was thinking if it's not a primary effect of the lack estrogen but a downstream effect, as in our joints need compound A which is produced by B which is produced by C which is controlled by estrogen, perhaps we could find A in a bottle somewhere.

  • threetree
    threetree Member Posts: 1,479
    Options

    WC3 - I'd love to find "A in a bottle"!

  • GG27
    GG27 Member Posts: 1,308
    Options

    This is going to sound crazy but I was on AI's for 6 years & tried different ones trying to relieve joint pain. I found that the brand name made a difference in how much pain I had. My MO changed brands for me & all of a sudden painfree, she explained that the thinking was that it's the fillers causing the problems & not usually the drug. The last one that sticks in my mind is brand name Femera (no problems) after trying the generic, lots of joint pain & muscle cramping.

  • tinkerbell65
    tinkerbell65 Member Posts: 48
    Options

    I took Letrozole for two months and the joint pain, mostly in my knees, was severe. I had a hard time walking down the stairs, kept feeling like my leg was going to give out from under me. Now I started on exemestane, and that seems to be better so far.